Utah, 2004

Heavy Snow in Utah, November 25 to 26, 2004

November 25 to 26, 2004 · NWS SLC · 1 event in 1 county or zone

A fairly wet and mild Pacific storm system brought a round of valley rain and mountain snow to northern Utah. Some of the heavier snow amounts included were 16 inches at Alta, 16 inches at Farmington Canyon, 11 inches at Snowbasin, 10 inches at Snowbird, 7 at Tony Grove Lake, Spruces, and Solitude.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A fairly wet and mild Pacific storm system brought a round of valley rain and mountain snow to northern Utah. Some of the heavier snow amounts included were 16 inches at Alta, 16 inches at Farmington Canyon, 11 inches at Snowbasin, 10 inches at Snowbird, 7 at Tony Grove Lake, Spruces, and Solitude.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Nov 25, 9:15 AM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Nov 25, 9:15 AM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
915 AM MST THU NOV 25 2004

.SYNOPSIS...A COLD FRONT WILL MOVE THROUGH NORTHWEST UTAH THURSDAY
AFTERNOON AND NIGHT...REACHING EXTREME SOUTHERN UTAH BY DAYBREAK
FRIDAY.  ANOTHER STRONG PACIFIC STORM WILL AFFECT THE AREA SATURDAY
AND SUNDAY.

&&

.DISCUSSION...WARM ADVECTION INDUCED SPRINKLES AND FLURRIES
CONTINUING OVER NORTHERN UTAH THIS MORNING. LOOK FOR A BRIEF BREAK
IN THE ACTION LATER THIS MORNING THROUGH EARLY AFTERNOON AHEAD OF
APPROACHING COLD ADVECTION ALOFT AND SURFACE COLD FRONT CURRENTLY
OVER EASTERN OREGON. ETA12 HINTING AT AN INITIAL TROF
PASSAGE/WINDSHIFT OVER THE NORTH BETWEEN 18 AND 21Z TODAY BUT MAIN
COLD ADVECTION AND ASSOCIATED PRECIP WILL NOT BEGIN IN EARNEST UNTIL
AFTER 00Z. RAIN TO SNOW CHANGEOVER IN THE VALLEYS OF THE NORTH STILL
APPEARS TO BE AROUND MIDNIGHT. DONT SEE MUCH IN THE WAY OF VALLEY
ACCUMULATION UNTIL POSSIBLY LATE FRIDAY MORNING ONCE 700MB TEMPS
DROP TO -10C AND THE POSSIBILITY OF LAKE ENHANCEMENT OR A LAKE BAND
OCCURS. CURRENT LAKE TEMPERATURE ESTIMATES RANGE FROM 7 TO 10
DEGREES C ALONG WITH FAVORABLE FLOW...SO LAKE EFFECT IN THE SALT
LAKE VALLEY/COTTONWOOD CANYON AREAS NOT OUT OF THE QUESTION FOR
FRIDAY MORNING. HIGHER POPS MAY BE NEEDED FOR THE MOUTANINS ON
FRIDAY AFTERNOON AS SHALLOW UNSTABLE LAYER REMAINS AND JET LIFT
CONTINUES.

LOW END WARNING AMOUNTS LOOK REASONABLE IN THE TYPICALLY FAVORED
NORTHWEST FLOW LOCATIONS. ADVISORY LEVEL AMOUNTS ALSO LOOK GOOD FOR
OTHER MOUNTAIN LOCATIONS OF THE NORTH. MAY HAVE TO ADD UINTA COUNTY
WYOMING TO THE SNOW ADVISORY OR ISSUE A SNOW AND BLOWING SNOW
ADVISORY THERE DUE TO THE STRONG WEST WIND COMBINING WITH SNOWFALL
TO CAUSE A GOOD DEAL OF BLOWING AND SOME POSSIBLE DRIFTING. HAVE
SOME CONCERN OVER VALLEY ACCUMULATIONS DURING THE MORNING HOURS ON
FRIDAY. WILL WAIT TO SEE WHAT THE 12Z GFS LOOKS LIKE BEFORE DECIDING
ON A POSSIBLE ADVISORY FOR THE WASATCH FRONT.

MAJOR EVENT SHAPING UP FOR SOUTHERN HALF OF THE STATE FOR SATURDAY
NIGHT. 12Z ETA SUGGESTS THINGS MIGHT BE FARTHER SOUTH WITH SURFACE
LOW FORMING OUT OVER THE GRAND CANYON. QPF AMOUNTS IN THE ETA SEEM
AWFULLY LOW GIVEN THE STRENGTH OF UPPER DYNAMICS. WILL SEE WHAT THE
GFS HAS TO SAY ABOUT PLACEMENT AND QPF LATER THIS MORNING.

OTHERWISE PACKAGE LOOKS FINE. NO UPDATES PLANNED.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HEAVY SNOW WARNING FROM 6 PM THIS EVENING UNTIL 10 AM MST
     FRIDAY MORNING UTZ008.
     SNOW ADVISORY FROM 6 PM THIS EVENING UNTIL 10 AM MST FRIDAY
     MORNING UTZ006-UTZ007-UTZ009 AND UTZ010
WY...NONE.
ID...NONE.

&&

CHURCH
Hazardous weather outlook, Nov 25, 6:14 AM MST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
614 AM MST THU NOV 25 2004

IDZ024-025-UTZ001>011-WYZ021-261300-
CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION-
GREAT SALT LAKE DESERT AND MOUNTAINS-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
SOUTHWEST WYOMING-WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-
80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WASATCH MOUNTAINS/IDAHO PORTION-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
614 AM MST THU NOV 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST
IDAHO...SOUTHWEST WYOMING AND NORTHERN UTAH.

.DAY ONE...TODAY

LIGHT SNOW WILL DEVELOP DURING THE LATE AFTERNOON HOURS OVER THE
WASATCH AND WESTERN UINTA MOUNTAINS AND WASATCH
PLATEAU/BOOK CLIFFS...THEN INCREASE IN INTENSITY OVERNIGHT.
SIGNIFICANT ACCUMULATIONS CAN BE EXPECTED BY DAYBREAK FRIDAY.  A
WINTER STORM WARNING AND SNOW ADVISORIES HAVE BEEN ISSUED FOR PARTS
OF THE REGION FOR TONIGHT THROUGH MID MORNING FRIDAY. PLEASE CHECK
THE LATEST WINTER WEATHER MESSAGE FROM SALT LAKE CITY /SLCWSWSLC/ FOR
FURTHER DETAILS.

A VIGOROUS UPPER LEVEL DISTURBANCE AND AN UPSLOPE NORTHWEST FLOW
WILL INTERACT WITH AMPLE MOISTURE TO PRODUCE THE SNOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SECOND STORM SYSTEM COULD BRING SIGNIFICANT SNOW TO
THE REGION SATURDAY AND SUNDAY.  THIS SYSTEM WILL ALSO USHER IN MUCH
COLDER AIR.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

UTZ012>021-261300-
CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS-
SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-
SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-WEST CENTRAL UTAH-
614 AM MST THU NOV 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHERN
UTAH.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STORM SYSTEM COULD BRING SIGNIFICANT SNOW TO THE REGION SATURDAY
AND SUNDAY.  THIS SYSTEM WILL ALSO USHER IN MUCH COLDER AIR.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

BARJENBRUCH

In the hours before

Special weather statement, Nov 25, 6:51 AM MST, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
651 AM MST THU NOV 25 2004

IDZ024-025-UTZ001>021-WYZ021-251900-
CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH MOUNTAINS/IDAHO PORTION-
WASATCH PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-
WESTERN UINTA MOUNTAINS-
651 AM MST THU NOV 25 2004

...COLD AND SNOWY WEATHER FOR THE HOLIDAY WEEKEND...

TWO STORM SYSTEMS WILL BRING COLD AIR AND PRECIPITATION TO THE
AREA THROUGH THE HOLIDAY WEEKEND.

LIGHT SNOW WILL DEVELOP IN THE MOUNTAINS OF EXTREME SOUTHEAST IDAHO
AND NORTHERN UTAH LATE THIS AFTERNOON...THEN CONTINUE INTO TONIGHT...
INCREASING IN INTENSITY.  THE SNOW SHOULD TAPER OFF BY MID MORNING ON
FRIDAY.  PRECIPITATION WILL START AS RAIN IN VALLEY LOCATIONS...
THEN CHANGE OVER TO SNOW TONIGHT.  A HEAVY SNOW WARNING HAS BEEN
POSTED FOR THE WASATCH MOUNTAINS SOUTH OF I-80 AND A SNOW ADVISORY
HAS BEEN ISSUED FOR THE WASATCH MOUNTAINS NORTH OF I-80...THE
WESTERN UINTA MOUNTAINS...THE WASATCH PLATEAU/BOOK CLIFFS AND
WASATCH MOUNTAIN VALLEYS.  STORM TOTALS IN THE WARNING AREA WILL BE
8 TO 16 INCHES...WHILE AMOUNTS OF 4 TO 10 INCHES CAN BE EXPECTED IN
THE ADVISORY AREAS.  SNOW WILL DEVELOP IN THE MOUNTAIN AREAS OF
CENTRAL AND SOUTHERN UTAH EARLY TONIGHT AND CONTINUE INTO FRIDAY
MORNING...BUT AMOUNTS WILL BE MUCH LIGHTER...GENERALLY JUST AN INCH
OR TWO.

MORE SNOW WILL BE POSSIBLE SATURDAY AND SUNDAY AS ANOTHER STORM
SYSTEM CROSSES THE GREAT BASIN.  THE EXACT TRACK OF THIS STORM
IS STILL UNCERTAIN...BUT THERE IS A POTENTIAL FOR HEAVY SNOW ACROSS
MUCH OF THE REGION DURING THIS HOLIDAY WEEKEND.

THE PERIOD OF UNSETTLED AND COLD WEATHER IS EXPECTED TO BRING
SIGNIFICANT SNOW TO SOME VALLEY LOCATIONS AND HEAVY SNOWFALL TO
MOST OF THE MOUNTAINS. THIS WILL CREATE HAZARDOUS DRIVING CONDITIONS
FOR TRAVEL AT TIMES FROM LATE THIS AFTERNOON THROUGH THE
WEEKEND.  IF YOU HAVE TRAVEL PLANS OVER THE HOLIDAY WEEKEND STAY WELL
INFORMED OF THE WEATHER SITUATION. TUNE INTO NOAA WEATHER RADIO...
LOCAL BROADCAST STATIONS...OR VISIT WEATHER.GOV ON THE INTERNET FOR
UPDATES ON THE WEATHER CONDITIONS AND FORECASTS.

BARJENBRUCH

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete

When
November 25, 11:00 AM MST to November 26, 4:00 PM MST
Where
W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431084.